1. bookVolume 15 (2018): Issue 3 (July 2018)
Journal Details
License
Format
Journal
eISSN
1220-5818
First Published
28 Feb 2018
Publication timeframe
1 time per year
Languages
English
access type Open Access

Acute Coronary Syndrome Following Long-Term Erlotinib Treatment

Published Online: 20 Jul 2018
Volume & Issue: Volume 15 (2018) - Issue 3 (July 2018)
Page range: 61 - 66
Journal Details
License
Format
Journal
eISSN
1220-5818
First Published
28 Feb 2018
Publication timeframe
1 time per year
Languages
English
Abstract

Introduction. The treatment of neoplasia has advanced due to targeted molecular therapies. Erlotinib, a tyrosine kinase inhibitor that acts by blocking epidermal growth factor receptor (EGFR), is used to treat advanced or metastatic chemotherapy-resistant non-small cell lung cancers (NSCLC).

Erlotinib is a safe and well tolerated medication. Although the most common adverse effects are cutaneous or gastrointestinal, its cardiotoxicity is an important topic in the treatment and follow-up of neoplastic patients.

Clinical case. A 76-year-old male patient with 40 Pack Year history of smoking that has quitted 20 years ago, was admitted in 2009 for night sweats, dry cough and weight loss. He is diagnosed with lung cancer in the right upper lobe (T4N2M1), with the histopathological diagnosis of clear cell adenocarcinoma. The patient performs radiotherapy and chemotherapy with 6 series of Gemcitabine and Cisplatin with partial response, followed by Erlotinib treatment with favorable progression with regression of tumor size.

In December 2017, he presents recurrent episodes of atypical angina lasting about 2 weeks. The electrocardiographic examination reveals ST segment elevation, with tall T waves and Q waves are present in the lower branches, associated with the increase of myocardial necrosis enzymes. Echocardiography highlights inferior hypokinesia with left ventricle ejection rate estimated at 45%. The patient has a favorable evolution during admission without recurrence of pain. Coronary angiography is performed at distance with evidence of vascular atherosclerotic lesions and the installation of active pharmacodynamic stents.

Discussions. Tyrosine kinase inhibitors may be the cause of acute coronary events both by affecting myocardiocytes following EGFR inhibition, but also by increasing atheromatic plaque instability and by prolonging theQT segment.

In conclusion a systemic cardiologic assessment of Erlotinib-treated patients may be recommended throughout the course of therapy.

Keywords

1. Orphanos GS1, Ioannidis GN, Ardavanis AG. Cardiotoxicity induced by tyrosine kinase inhibitors. Acta Oncol. 2009; 48(7):964-70.10.1080/02841860903229124Open DOISearch in Google Scholar

2. Ming Hui Chen, Risto Kerkelä, Thomas Force. Mechanisms of Cardiac Dysfunction Associated With Tyrosine Kinase Inhibitor Cancer Therapeutics. Circulation. 2008;118:84-9510.1161/CIRCULATIONAHA.108.776831Open DOISearch in Google Scholar

3. SHANSHAN DING, FEI LONG, and SHUJUAN JIANG. Acute myocardial infarction following erlotinib treatment for NSCLC: A case report. Oncol Lett. 2016 Jun; 11(6): 4240–424410.3892/ol.2016.4508Search in Google Scholar

4. Tulay Kus, Gokmen Aktas, Alper Sevinc, Mehmet Emin Kalender, and Celaletdin Camci. Could erlotinib treatment lead to acute cardiovascular events in patients with lung adenocarcinoma after chemotherapy failure?.Onco Targets Ther. 2015; 8: 1341–1343.10.2147/OTT.S84480Search in Google Scholar

5. Merimsky O1, Cheng CK, Au JS, von Pawel J, Reck M. Efficacy and safety of first-line erlotinib in elderly patients with advanced non-small cell lung cancer. Oncol Rep. 2012 Aug;28(2):721-7.10.3892/or.2012.1824Open DOISearch in Google Scholar

Recommended articles from Trend MD

Plan your remote conference with Sciendo